MAUDE Adverse Event Report: ENCORE MEDICAL L.P. EMPOWR PS KNEE; EMPOWR PS KNEETM TIBIAL INSERT, SIZE 6 BRIDGE DOWN, 11MM

ENCORE MEDICAL L.P. EMPOWR PS KNEE; EMPOWR PS KNEETM TIBIAL INSERT, SIZE 6 BRIDGE DOWN, 11MM
Model Number 343-11-766
Health Effect - Clinical Codes Failure of Implant (1924); No Code Available (3191)
Date of Event 11/01/2017
Type of Reportable Event Serious Injury
Event or Problem Description
Revision surgery - the patient had weight loss surgery and lost a lot of weight.The patient's knee felt loose due to the weight loss and the surgeon went in and replaced the size 11 insert with a size 8 insert.The surgeon from the first surgery did not put in a patella implant originally, but instead resurfaced it.So during the revision, the surgeon put in a patella implant.The original implants for the femur and baseplate were not removed during the revision.
 
Additional Manufacturer Narrative
The reason for this revision surgery was the patient's knee felt loose due to the weight loss.The in-vivo length of patient service for the implant was 9 months.There is no information in this complaint about any patient injuries, activities, or accidents that may have contributed to the need for this revision surgery.There are no reported pre-existing patient health conditions.The healthcare professional indicated there was no delay in surgery and another suitable device was available for use.The revision surgery was completed as intended.The device was disposed of at the hospital and not made available to djo surgical for examination.A review of the implant device history records (dhr) shows that the reported component used in the previous surgery met design and manufacturing requirements.There were no non-conforming material reports (ncmrs) associated with the product that may have contributed to the event.The device was within its expiration date at the time of use during the previous surgery.Customer complaint history of the reported device showed no present trends or on-going issues that are in need of review.This event is deemed to be non-product related.The root cause of this complaint was a revision surgery due to loosening.Agent has clearly mentioned that the patient had weight loss surgery and lost a lot of weight, it implies that the loosening has occurred due to sudden weight loss or patient activities.No additional information was submitted with the complaint regarding pre-existing conditions of the patient or any activities that may have contributed to the event and hence a definitive root cause cannot be determined.Inventory containment is not required as there are no indications of a product or process issue affecting implant safety or effectiveness.
 
Additional Manufacturer Narrative
Even though agent reported "replaced the size 11 insert with a size 8 insert", it should have been reported as "replaced the size 6-11mm insert with a size 6-14mm insert.".
 
Event or Problem Description
The patient had weight loss surgery and lost a lot of weight.The patient's knee felt loose due to the weight loss and the surgeon went in and replaced the size 6-11mm insert with a size 6-14mm insert.The surgeon from the first surgery did not put in a patella implant originally, but instead resurfaced it.So during the revision, the surgeon put in a patella implant.The original implants for the femur and baseplate were not removed during the revision.

Brand Name
EMPOWR PS KNEE
Common Device Name
EMPOWR PS KNEETM TIBIAL INSERT, SIZE 6 BRIDGE DOWN, 11MM
Manufacturer (Section D)
ENCORE MEDICAL L.P.
9800 metric blvd
austin TX 78758 5445
MDR Report Key7050502
Report Number1644408-2017-01043
Device Sequence Number13735666
Product Code JWH
UDI-Device Identifier00888912172097
UDI-Public(01)00888912172097
Combination Product (Y/N)N
Initial Reporter StateCO
Initial Reporter CountryUS
PMA/510(K) Number
K160342
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Device Explanted Year2017
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 01/15/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date06/28/2021
Device Model Number343-11-766
Device Catalogue Number343-11-766
Device Lot Number272U1006
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 11/01/2017
Supplement Date Received by Manufacturer11/24/2017
01/15/2018
Initial Report FDA Received Date11/21/2017
Supplement Report FDA Received Date12/12/2017
01/15/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age69 YR